Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 124, NWS Kansas City, MO

June 28, 2013Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2013, 12:11 AM CDT for Pettis County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2013, 12:11 AM CDT (05:11 UTC)
Expired
Jun 28, 2013, 1:00 AM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:26 AM CDTTSTM WND GST 625 Wsw Sedalia, MOAT 32ND AND QUISENBERRY RD
Jun 28, 12:44 AM CDTTSTM WND DMG2 Wnw Sedalia, MOTWO 4 INCH LIMBS SNAPPED OFF OF HEALTHY TREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3692 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS53 KEAX 280511
SVREAX
MOC159-280600-
/O.NEW.KEAX.SV.W.0124.130628T0511Z-130628T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1211 AM CDT FRI JUN 28 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PETTIS COUNTY IN CENTRAL MISSOURI...

* UNTIL 100 AM CDT

* AT 1207 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES SOUTH OF CONCORDIA TO 6 MILES SOUTH OF
  WHITEMAN AIR FORCE BASE TO CALHOUN...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SEDALIA...LA MONTE...GREEN RIDGE...SMITHTON AND SEDALIA MEMORIAL
  ARPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9348 3851 9350 3880 9350 3886 9349
      3873 9306 3853 9306 3853 9307 3853 9329
      3850 9329
TIME...MOT...LOC 0511Z 277DEG 36KT 3887 9351 3864 9350
          3845 9365

HAIL...0.75IN
WIND...60MPH

$$

BLAIR/PMM
3 follow-up statements
153 
WWUS53 KEAX 280533
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 AM CDT FRI JUN 28 2013

MOC159-280600-
/O.CON.KEAX.SV.W.0124.000000T0000Z-130628T0600Z/
PETTIS MO-
1233 AM CDT FRI JUN 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
PETTIS COUNTY UNTIL 100 AM CDT...

AT 1230 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF SEDALIA TO 8 MILES SOUTH OF SEDALIA
TO LINCOLN...AND MOVING EAST AT 45 MPH.

AT 1205 AM...OFFICIAL WEATHER INSTRUMENTATION MEASURED A 64 MPH WIND 
GUST IN WHITEMAN AIR FORCE BASE.

AT 1226 AM...TRAINED WEATHER SPOTTERS REPORTED A 62 MPH WIND GUST 5
MILES WEST-SOUTHWEST OF SEDALIA.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SMITHTON AND SEDALIA MEMORIAL ARPT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9348 3851 9350 3880 9350 3886 9349
      3873 9306 3853 9306 3853 9307 3853 9329
      3850 9329
TIME...MOT...LOC 0533Z 282DEG 40KT 3881 9319 3858 9319
          3839 9334

HAIL...0.75IN
WIND...60MPH

$$

BLAIR
005 
WWUS53 KEAX 280550
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 AM CDT FRI JUN 28 2013

MOC159-280600-
/O.CON.KEAX.SV.W.0124.000000T0000Z-130628T0600Z/
PETTIS MO-
1250 AM CDT FRI JUN 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PETTIS COUNTY UNTIL 100 AM CDT...

AT 1245 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF SMITHTON TO 8 MILES NORTHEAST OF COLE
CAMP TO LINCOLN...AND MOVING EAST AT 35 MPH.

AT 1226 AM...TRAINED WEATHER SPOTTERS REPORTED A 62 MPH WIND GUST 5 
MILES WEST-SOUTHWEST OF SEDALIA.

AT 1243 AM...TRAINED WEATHER SPOTTERS REPORTED STRAIGHT LINE WIND
DAMAGE 2 MILES WEST-NORTHWEST OF SEDALIA.


HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3850 9329 3851 9338 3878 9322 3873 9306
      3853 9306 3853 9329
TIME...MOT...LOC 0549Z 286DEG 30KT 3877 9305 3854 9306
          3835 9321

HAIL...<.75IN
WIND...60MPH

$$

BLAIR
256 
WWUS53 KEAX 280559
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 AM CDT FRI JUN 28 2013

MOC159-280609-
/O.EXP.KEAX.SV.W.0124.000000T0000Z-130628T0600Z/
PETTIS MO-
1259 AM CDT FRI JUN 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PETTIS COUNTY HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE IN THE COUNTY 
WITH THESE THUNDERSTORMS.

LAT...LON 3850 9329 3851 9338 3878 9322 3873 9306
      3853 9306 3853 9329
TIME...MOT...LOC 0559Z 286DEG 30KT 3874 9295 3851 9296
          3832 9311

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:30 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 6:30 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT Thu Jun 27 2013

.SHORT TERM...(This Evening through Friday)
Issued at 340 PM CDT THU JUN 27 2013

Convective complex from earlier today has left a fairly stable
airmass in its wake, with MCI aircraft soundings depicting poor lapse
rates atop a relatively cool boundary layer. This has significantly
cut back on severe potential for this afternoon as the primary cold
front over southeast Nebraska pushes into the forecast area this
evening. Still, surface temperatures and dewpoints are trying to
quickly recover, and may become supportive for weak convection
entering far northwest MO to maintain intensity or even strengthen
slightly as it pushes southeast into ern KS and western MO this
evening. An isolated strong storm is possible given adequate shear
profiles, but overall severe threat appears low enough that Severe
Thunderstorm Watch 378 was not brought eastward into this area, and
Watch 376 will be allowed to expire.

For Friday, 850 hPa temps will gradually fall behind the front but
with mostly clear skies will still be supportive of highs in the 80s,
possibly near 90 south of KC.

.LONG TERM...(Friday Night through Thursday)
Issued at 340 PM CDT THU JUN 27 2013

Northwest upper level flow will continue for much of the extended
period with a large upper trough strengthening across the Great Lakes
and Ohio Valley over the weekend. Inverted trough on the west edge of
this system will rotate through the mid-Mississippi Valley on
Saturday night and Sunday and could produce scattered showers and a
few storms given weak instability over the area. Guidance is in good
agreement that the upper trough to the east will begin to close off
and retrograde westward early next week. This will maintain
temperatures that are several degrees below average, generally in the
upper 70s and near 80. Could see isolated to scattered showers or
storms in this pattern, particularly during the afternoon, but
chances for widespread precipitation appear low enough to keep PoPs
limited to slight chance for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 626 PM CDT THU JUN 27 2013

VFR conditions are expected at terminals through the period. Light
precipitation is possible at TAF sites with an isolated chance of a
nearby thunderstorm through 02Z. Thereafter, conditions will improve
with decreasing clouds and northerly winds overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, Jun 27, 6:53 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT THU JUN 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
653 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS EVENING. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ACROSS EASTERN KANSAS
AND FAR WESTERN MISSOURI...WHERE A FEW STORMS COULD BE STRONG. THE
CHANCE FOR THUNDERSTORMS WILL END AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS CHANCE FOR THUNDERSTORMS ACROSS NORTHERN THROUGH NORTH
CENTRAL AND CENTRAL MISSOURI ON SATURDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ADDITIONAL SLIGHT CHANCES OF THUNDERSTORMS
WILL RETURN TO THE FORECAST BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BLAIR

In the hours before

Local storm report, Jun 27, 11:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             SW RAYMORE              38.80N 94.45W
06/27/2013  E1.00 INCH       CASS               MO   BROADCAST MEDIA

&&

LAFLIN
Local storm report, Jun 27, 11:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             RAYMORE                 38.80N 94.45W
06/27/2013  M1.75 INCH       CASS               MO   NWS EMPLOYEE

&&

GAMIS
Local storm report, Jun 27, 11:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             2 SW RAYMORE            38.78N 94.48W
06/27/2013  M0.88 INCH       CASS               MO   TRAINED SPOTTER

&&

GAMIS
Local storm report, Jun 27, 11:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             RAYMORE                 38.80N 94.45W
06/27/2013  M1.00 INCH       CASS               MO   TRAINED SPOTTER

            58 HIGHWAY AND JOHNSTON PARKWAY.

&&

GAMIS
Special weather statement, Jun 27, 11:32 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1132 PM CDT THU JUN 27 2013

MOZ038-044-280515-
JOHNSON MO-LAFAYETTE MO-
1132 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE AND WESTERN
JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1215 AM CDT...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEVASY TO GARDEN
CITY...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLDEN...ODESSA...HIGGINSVILLE...WARRENSBURG...WELLINGTON...
  MAYVIEW...CHILHOWEE...QUICK CITY...PITTSVILLE...LAKE LAFAYETTE...
  CENTERVIEW...FAYETTEVILLE AND POST OAK.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 31 AND 51.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3857 9412 3866 9412 3914 9409 3914 9405
      3916 9402 3917 9399 3915 9399 3914 9396
      3917 9394 3919 9368 3856 9374
TIME...MOT...LOC 0432Z 270DEG 25KT 3910 9404 3858 9409

BLAIR/PMM
Local storm report, Jun 27, 11:36 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             3 E BELTON              38.81N 94.48W
06/27/2013  E1.00 INCH       CASS               MO   TRAINED SPOTTER

1115 PM     HAIL             RAYMORE                 38.80N 94.45W
06/27/2013  E1.25 INCH       CASS               MO   BROADCAST MEDIA

            5 MINUTES OF HALF DOLLAR SIZED HAIL...RELAYED BY KCTV5

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:03 PM CDTSevere Thunderstorm WarningEAXCass, Jackson42 min
Jun 27, 11:32 PM CDTSpecial Weather StatementEAXJohnson, Lafayette43 min
Jun 27, 11:45 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson45 min
Jun 28, 1:03 AM CDTSpecial Weather StatementEAXCooper12 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.